acidophylus question

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Garys
New Member


Date Joined Apr 2006
Total Posts : 5
   Posted 4/28/2006 6:27 AM (GMT -7)   
Does acidophlyus cause you to have increased bowel movements? And will this eventually kill off any parasites/bacteria if you have any in you?
And lastly, is calcium the best thing for bulking up your stools? Thank you

Post Edited (Garys) : 4/28/2006 10:08:37 AM (GMT-6)


Keriamon
Veteran Member


Date Joined Jun 2005
Total Posts : 2976
   Posted 4/28/2006 8:09 AM (GMT -7)   
Acidophlius doesn't really kill off anything. It's just good bacteria. The way I understand it, the good bacteria gets into your guts and takes up any available space it can find. As bad bacteria die off, the good bactiera takes it place--so long as you have good bacteria there, ready to move in. I liken it to urban revitalization: good bacteria start moving in and then their offpsring move in close by and before long you have a much nicer intestinal area as the good bacteria just slowly push the bad bacteria out by not giving them anyplace to live and reproduce.

I don't know that acidophilus or any probiotics actually cause you to have more bowel movements by themselves, but if you are constipated because of bad bacteria, you should get better as the bad bacteria lessen. But the opposite is true as well: if you have diarrhea because of bad bacteria, getting rid of them should stop you from having diarrhea. Basically the good bacteria bring your system back into balance so you can have normal poops. Probiotics, like acidophilus, though, can cause excess gas, but the regular users of probiotics say that your body will adjust in a week or two and you will quit having the excess gas.

Probiotics will not do anything against parasites. If you suspect you have parasites, you have to see a doctor to get tested and to get very specific medicine to kill them. Antibiotics can kill bacteria, but it kills good and bad indiscriminately, so you have to be careful with them and make sure you take probiotics to help replenish your good bacteria or bad bacteria may set up residence.

Calcium is only one thing that will help your loose stools. Many people like to use fiber as well. Fiber, however, has to be added into the diet slowly since it can cause excess gas, but, as far as I know, calcium does not. I saw pretty quick results when I started taking a calcium supplement. But some people can't tolerate calcium, so fiber is a better choice for them. Some people just feel they need the fiber anyways and want to take it. And some people take both because they need both to get normal.

Garys
New Member


Date Joined Apr 2006
Total Posts : 5
   Posted 4/28/2006 9:07 AM (GMT -7)   
Thank you, I have just started taking Caltrate Plus and acidophylus. I backed off on the fiber last week because I got diarreha out of nowhere and thought it was the fiber. Unfortuneately I just got it again. Is it OK to be taking all of these along with Imodium? I figured I will just have to take imodium to try and control the diarreha as much as I can. Im just dont know if too much imodium could be a problem if my body is somehow trying to get rid of anything bad.
This is VERY DEPRESSING!!!!

Sarita
Veteran Member


Date Joined Mar 2005
Total Posts : 2486
   Posted 4/28/2006 9:27 AM (GMT -7)   

Well, if parasites are a suspected problem, you shouldn't be taking Imodium because it doesn't allow your system to be "flushed" - it can make the problem worse in the long-run.  If you go through testing and it's found that you are parasite-free, Imodium isn't a bad idea, but before you take it long term you might want to try other methods, like Keri suggested - fiber supplements like Citrucel and calcium citrate (make sure it's not calcium with magnesium added, as magnesium can be a bowel stimulant and cause diarrhea).  What sort of testing have you had for your diarrhea?

Some people swear by probiotics - I take them too.  I think they're definitely a good idea if you've been on antibiotics recently or have an infection. 


Keriamon
Veteran Member


Date Joined Jun 2005
Total Posts : 2976
   Posted 4/28/2006 10:01 AM (GMT -7)   
I don't know about the Caltrate Plus, but Inape here on the boards recommend Caltrate 600 w/ Vitamin D as it has, I think, the lowest amount of magensium in it of any of the calcium supplements. They put magensium in calcium partly because you need it to help you absorb it and partly because normal people need it to keep them from getting constipated by the calcium. Some brands of calcium--with plenty of magnesium in it--do nothing to stop you from having the diarrhea. I can attest to the corrective power of the Caltrate 600.

As far as I know, there's no problem taking imodium along with fiber, probiotics or calcium. I don't think anything interacts with probiotics, fiber is something you consume naturally anyways and I don't see why calcium would effect the imodium unless the combination of the two is too strong and you make yourself constipated. You can always ask a pharmacist if it's okay to take the two together, but most OTC medicines say on the package what you can't take them with.
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, December 02, 2016 7:39 PM (GMT -7)
There are a total of 2,731,925 posts in 300,977 threads.
View Active Threads


Who's Online
This forum has 151133 registered members. Please welcome our newest member, Linda Bee.
306 Guest(s), 12 Registered Member(s) are currently online.  Details
Lymepilot, Helgramite, jennydancingfish, Xmaslover, Girlie, Hawaii3654, panicgirly, ks1905, Tall Allen, multifacetedme, Peter A, LanieG


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer